MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0208
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician implanted one smart coil in the target location.When advancing the next smart coil, the physician encountered resistance after a few centimeters into the hub of the microcatheter.It was reported the introducer sheath had been properly aligned inside the hub of the microcatheter.Subsequently, the smart coil was removed.The procedure was completed using seven new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2021-01021 evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.During functional testing, after the smart coil was properly re-sheathed, the smart coil was unable to advance through the introducer sheath due to the offset coil winds on the embolization coil and functional testing could not be continued.Further evaluation revealed kinks and ovalization in the pusher assembly, and the embolization coil had additional offset coil winds.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11810017
Report Number3005168196-2021-01021
Device Sequence Number11674108
Product Code HCG
UDI-Device Identifier00814548015996
UDI-Public00814548015996
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/30/2023
Device Model Number400SMTHXSFT0208
Device Catalogue Number400SMTHXSFT0208
Device Lot NumberF86740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer05/13/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005